Invariant helical subspaces for the Navier-Stokes equations

A. Mahalov, E. S. Titi, S. Leibovich

Research output: Contribution to journalArticlepeer-review

84 Scopus citations


Three-dimensional solutions with helical symmetry are shown to form an invariant subspace for the Navier-Stokes equations. Uniqueness of weak helical solutions in the sense of Leray is proved, and these weak solutions are shown to be regular (strong) solutions existing for arbitrary time t. The global universal attractor for the infinite-dimensional dynamical system generated by the corresponding semi-group of helical flows is shown to be compact and finite-dimensional. The Hausdorff and fractal dimensions of the global attractors are estimated in terms of the governing physical parameters and in terms of the helical parameters for several problems in the class, with the most detailed results obtained for rotating Hagen-Poiseuille (pipe) flow. In this case, the dimension, either Hausdorff or fractal, up to an absolute constant is bounded from above by {Mathematical expression}, where α is the axial wavenumber, n is the azimuthal wavenumber and Re is the Reynolds number based on the radius of the pipe. These upper bounds are independent of the rotation rate.

Original languageEnglish (US)
Pages (from-to)193-222
Number of pages30
JournalArchive for Rational Mechanics and Analysis
Issue number3
StatePublished - Sep 1990
Externally publishedYes

ASJC Scopus subject areas

  • Analysis
  • Mathematics (miscellaneous)
  • Mechanical Engineering


Dive into the research topics of 'Invariant helical subspaces for the Navier-Stokes equations'. Together they form a unique fingerprint.

Cite this